Itching from Antihistamine Withdrawal

By Emily Richmond, ABT

In the last two weeks, 2 patients have told me about their painful experiences stopping the regular use of over the counter antihistamines on their own. Even with weaning these patients suffered severe allergy symptoms from the withdrawal.  Boise Natural Health Clinic has alternatives to these addictive antihistamines and support to help reduce symptoms caused from the withdrawal as well as seasonal allergy desensitization treatments known as NAET.

My patients reported symptoms such as extreme itching, hives, asthma and swelling. They had found information on websites about antihistamine withdrawal and shared their experiences with me. Here is an article I found.  It seems that this is a common experience for some sensitive patients and many types of over the counter antihistamines share these withdraw symptoms.  Some people online reported itching for six to eight weeks. The medical doctor who wrote part of the article, had experienced severe itching from withdrawal and could find no medical literature written about it.  The pharmacist that received hundreds of reports about this alerted the FDA about a specific OTC antihistamine withdrawal but to their knowledge no warnings have been issued.

Are you stuck in a dependent loop with your antihistamine? Every time you try to stop taking your antihistamine do allergic symptoms flare up? Could it be a withdraw reaction to the medication that you are talking?  Do you need a safe natural antihistamine alternative? Would you like to stop needing antihistamines all together? Emily Richmond can help.  Call 208-338-0405 to schedule a free 10-minute consult.  Check out our events page for the next class on NAET Allergy Desensitization.